Adolescents / TeensHeart / Stroke-RelatedInfant / Child CareCardiovascular DiseasesHeart HealthCaregivingChild CareChild HealthTeensDrug SafetyPublic HealthSide EffectsAsthmaPulmonologyAtrovent
HealthDay operates under the strictest editorial standards. Our syndicated news content is completely independent of any financial interests, is based solely on industry-respected sources and the latest scientific research, and is carefully fact-checked by a team of industry experts to ensure accuracy.
- All articles are edited and checked for factual accuracy by our Editorial Team prior to being published.
- Unless otherwise noted, all articles focusing on new research are based on studies published in peer-reviewed journals or issued from independent and respected medical associations, academic groups and governmental organizations.
- Each article includes a link or reference to the original source.
- Any known potential conflicts of interest associated with a study or source are made clear to the reader.
Please see our Editorial and Fact-Checking Policy for more detail.Editorial and Fact-Checking Policy
HealthDay Editorial Commitment
HeathDay is committed to maintaining the highest possible levels of impartial editorial standards in the content that we present on our website. All of our articles are chosen independent of any financial interests. Editors and writers make all efforts to clarify any financial ties behind the studies on which we report.
TUESDAY, May 22, 2012 (HealthDay News) -- New research suggests that young asthma patients who use drugs known as inhaled anticholinergics -- such as ipratropium [Atrovent] -- could be more likely than others to suffer from potentially dangerous irregular heartbeat.
However, the increased risk was not seen for some types of anticholinergics.
"Obviously, this finding raises concern because of the recent interest in use of anticholinergics in asthma," study author Todd Lee of the University of Illinois at Chicago, said in a news release from the American Thoracic Society.
Still, "while we did find an increase in the risk of events associated with the use of anticholinergics, the overall number of events we found was relatively small," Lee said. "Therefore, the absolute risk of an event for an individual patient is relatively low."
Asthma patients use anticholinergic drugs when they have flare-ups to get quick relief. The medications have shown promise for use in the long term to prevent exacerbations, the release noted.
But based on research with patients who have chronic obstructive pulmonary disease, scientists wonder if the drugs could boost the risk of heart problems. In the new study, researchers studied data on more than 280,000 asthma patients aged 5 to 24. They found 7,656 new users of asthma drugs who had at least 6 months' usage and compared them to about 76,000 other patients.
The researchers found that those who used the drugs faced a risk of irregular heartbeat. The abstract of the study doesn't say how many developed the problem, but reports that the anticholinergic users had 1.56 times the risk of non-users.
The type of anticholingeric drug used made a difference. No signficant risk was seen for tiotropium (Spiriva) or with ipratropium when it was combined with other asthma drugs called short-acting beta agonists, like albuterol.
The increased risk was only seen with higher anticholinergic doses.
It's also not clear if the drugs are directly responsible for any increased risk. While the study found an association between anticholinergic use and irregular heartbeats, it did not prove a cause-and-effect relationship.
Dr. Alan Baptist, an assistant professor of allergy and immunology at the University of Michigan, said the study is useful, but cautioned that the patients who took the drugs -- which are typically considered a secondary option after other drugs -- might differ from other asthma patients.
"For example, patients are sometimes given ipratropium because they complain of 'racing heart' with albuterol, the first-line therapy," Baptist said. "Therefore, perhaps those patients given anticholinergics were at an increased baseline risk for an arrhythmia even before they received the anticholinergic."
What should doctors and patients do? "Always consider the risks and benefits of medications, step down medication level when asthma control is reached, and use the lowest dose possible," he said.
The study was scheduled for release Tuesday at an American Thoracic Society conference in San Francisco. The data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
For more about asthma, check the U.S. National Library of Medicine.
This story may be outdated. We suggest some alternatives.
The content contained in this article is over two years old. As such our recommendation is that you reference the articles below for the latest updates on this topic. This article has been left on our site as a matter of historic record. Please contact us at firstname.lastname@example.org with any questions.
Updated on September 22, 2022
Read this Next
Other Trending Articles